Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Tachycardia, palpitations, anxiety and hormones

Hello,

Thank you for taking my questions and for providing this very valuable service.

I am a woman who turned 49 years old yesterday.  I have a ten year history of panic and GAD that waxes and wanes.  Cardiac symptoms, such as tachycardia and "skipped" beats occur when it's high.  I have had two echocardiograms, the first showed MVP(mild, but medicate for dental work), the second didn't.  These were both performed several years ago.  I had a normal holter monitor test last April.  I did have some symptoms, but was told holter was "normal."  I did not ask any specifics.

I have been having increasing bouts of tachycardia and palpitations again.  I am also struggling again with my anxiety and I'm in the middle of an awful perimenopause.  I am sometimes anemic and have had problems in the past with low potassium.  Lab values for each of these was normal last month when I had them retested.

My questions for you are: 1.  How much do changing hormones and anxiety-produced adrenaline factor in to periodic tachycardia and palpitations?  2.  Is there any way I can tell if anxiety is precipitating the palps or if the palps are precipitating the anxiety?  3.  Would more testing be in order and if so, which tests would be helpful?  4.  Is it better to medicate for the anxiety or the cardiac symptoms?  (I have had success in the past with klonopin and had no problems coming off.  I have had terrible side effects with SSRI's and also with beta blockers.  I am willing to give the beta blockers another chance if that is the best route to go.)

Thank you very much.
25 Responses
239757 tn?1213813182
MEDICAL PROFESSIONAL
scareddee,

thanks for the post. cute name.

1. How much do changing hormones and anxiety-produced adrenaline factor in to periodic tachycardia and palpitations?

For some women, hormonal fluctuations can have significant effect on their palpitations. Anxiety can also play a big role.

2. Is there any way I can tell if anxiety is precipitating the palps or if the palps are precipitating the anxiety?

If the anxiety is getting worse I would imagine that it is probably the main component here.

3. Would more testing be in order and if so, which tests would be helpful?

I probably wouldn't pursue too much more testing if your previous test were normal.

4. Is it better to medicate for the anxiety or the cardiac symptoms? (I have had success in the past with klonopin and had no problems coming off. I have had terrible side effects with SSRI's and also with beta blockers. I am willing to give the beta blockers another chance if that is the best route to go.)

Again I proably would focus mor on the anxiety component. It would be important for your cardiologist and whoever you see for your anxiety communicate their findings.

good luck
Avatar universal
since you know that your tachycardia and palps are caused by your enxiety, i think the best way to go would be seeking counseling and some kind of anti anxiety medication (not a benzo)... klonopin and drugs like it are only temporary masks. Also maybe seek treatment for premenopausal symptoms. Treating your cardiac symtpoms rather than your anxiety disorder thats causing the symptom wont make u any better, just offer a temporary cover up
61536 tn?1340701763
Hormones have been playing 90% of the role in my palpitations since the birth of my son 11 months ago.  It can be extremely frustrating.  

I have frequent exercise-induced PACs and my cardiologist seems to think it's adrenaline.  Like you, I have a history of anxiety.  It seems many people here do, which makes me think it's very likely adrenaline plays a very big role in our ectopic frequency.
Avatar universal
I feel for you as I am experiencing very similar hormonal reactions.  I started having tachycardia during my period last january and continued every month until i started a beta blocker during my period.  That has completely stopped the tachy but i had a very bad bout of pvcs/pacs last month...worse than i have ever had in my life while on the beta..i was surprised.  If it happens again this month i will look into swithcing beta blockers as i am suspicous it had something to do with the meds.

You read on here about alot of women having symtoms of more severity during their cycle and menopause...makes menapause even more scary.  I am almost tempted to do a low dose birthcontrol pill to even out my hormones.  Anyone try that?  Good luck and i hope you feel better soon.  Judianne
61536 tn?1340701763
I've heard of women taking low dose BC pills for this reason and having really good results actually.  I'm just too scared of the risks of the pill, no matter what.

The beta blockers you're on, are you taking them only at specific times during your cycle?  If so, maybe that would be an option for me to bring up to my cardiologist next time I see him.

Btw:  I'm Rachel's mom too, lol, that's my daughter's name :)
Avatar universal
The birth control pill (low does oral route) is pretty darn safe. The only big warnings are if you are a smoker, it can really increase your chances of bloodclot or stroke. But otherwise it has been around for quite sometime and posses little threat, otherwise I would think it wouldn't be so popular and you really only hear about bad side effects with smokers. I guess it could be an option for you. Don't read up on any drug and consider ALL of the side effects, I mean if you look up a simple drug like Advil or Tylenol they have some very bad sounding side effects, also VERY rare. :) Hope this helps.

Nurse Kagome
Avatar universal
Yes, my cardiologist has me taking 25 mg of atenenol just during my period.  i go on for 5 days then off till my next cycle...has worked for me as i said but last month horrible pvc...so we will see.  Low dose pill sounds safe according to the comments here i think it could really help with the perimenapause im about to go into...can you stay on it thru menapause??  Say hi to your rachel...mine is 3 years old.  Geez no wonder im flipping and skipping im chasing a 3 year old around all day...haha.
Avatar universal
Anyone have any success with any meds for anxiety about your heart?  I take 20 mg celexa (I just upped my dose a month ago because I was so stressed about my heart).  It does not to be donig the trick.  I still am freaking out everytime my heart skips.  Happened 10 times yesterday and I am on edge contantly.  I am going to see my doctor next week to ask if I should be taking some other sort of anxiety meds but I would like to know what has worked well for others regarding obessing about your heart.  Any suggestions??
124876 tn?1189759433
Hey...I think it is so interesting that there are so many people that have pvc'/pac's during their cycle but doc's seem to say there are no correlation...at least that is what my doc said....I am convinced there has to be...I have them all of the time but they are WAY more profound that time of the month. This month has been really bad though. I am on my cycle now and I have been having palps left and right..even in my sleep...my cramps are pretty bad...and I am chasing around a 3 year old as well....aaahhhhh!!  Have you or anyone else ever been told that your cycle doesn't have anything to do with palps??...
97628 tn?1204465633
Maybe it has something to do with people perceiving them not the number people actually have. Are there any studies on it?
Avatar universal
Hi, all - my palps are DEFINITELY cycle-related.  They are worst at ovulation and PMS.  During my pregnancy, they almost completely went away - what a wonderful blessing!  :)  Now, since I have had my baby, they're back at times but thankfully not as bad as before.  My doctor recommended low-dose BC pills because she agrees they're hormone-related and the pill would even this out.  I'm a little scared but am thinking of going ahead and trying it.  I will let you all know how it works.  I have taken BC pills before - Yasmin - and my anxiety was HORRIBLE and I was having bad panic attacks and palpitations so I'm definitely NOT trying that one!  It is a bit different from other BC pills, though!
Avatar universal
i took birth control for.. well.. birth control purposes, but they made me feel so awful and intensified my svt and palps so bad i stopped.. I tried a low dose version of the same pill and no difference, so i just dont take the pills anymore, but everyone reacts to medication differently and ive heard of bc helping cycle related palps. Personally, ive seen more success with taking beta blockers during that time of month, or ovulation, if that time of the month bothers you more.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.